Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 100, NWS State College, PA

July 8, 2021Lancaster County, Lebanon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 8, 2021, 3:15 PM EDT for Lancaster County, Lebanon County, Pennsylvania. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2021, 3:15 PM EDT (19:15 UTC)
Expired
Jul 8, 2021, 4:15 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Lancaster County, PA, Lebanon County, PA

The radar

The Philadelphia radar (KDIX), 163 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:22 PM EDTTSTM WND DMGParadise, PATREES REPORTED DOWN.
Jul 8, 3:30 PM EDTTSTM WND DMG4 Ese New Holland, PATREES DOWN ON WIRES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WUUS51 KCTP 081915
SVRCTP
PAC071-075-082015-
/O.NEW.KCTP.SV.W.0100.210708T1915Z-210708T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
315 PM EDT Thu Jul 8 2021

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Lancaster County in south central Pennsylvania...
  Southeastern Lebanon County in south central Pennsylvania...

* Until 415 PM EDT.

* At 314 PM EDT, multiple severe thunderstorms were located over 
  Lancaster county, moving north at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Lancaster, Lebanon, Ephrata, Columbia, Lititz, Millersville, Willow
  Street, Mount Joy, New Holland, Manheim, East Petersburg, Cornwall,
  Akron, Myerstown, Leola, Paradise, Salunga-Landisville, Denver,
  Maytown and Reamstown.

This includes the following Interstates...
 The Pennsylvania Turnpike from mile markers 263 to 294.
 Interstate 78 near mile marker 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3993 7608 3992 7641 4002 7653 4005 7653
      4005 7656 4006 7658 4047 7639 4037 7625
      4036 7620 4031 7614 4016 7592
TIME...MOT...LOC 1914Z 201DEG 28KT 3995 7640 

HAIL...1.00IN
WIND...70MPH
 
$$

Tyburski

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:09 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 8, 12:09 PM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service State College PA
1209 PM EDT Thu Jul 8 2021

.SYNOPSIS...
Today will be notably cooler than recent days, but still humid
with locally heavy downpours and isolated strong to SVR TSRA
possible. The heaviest rainfall associated with Elsa should
stay southeast of CPA tonight. The precipitation pattern
briefly trends drier into the start of the weekend before
unsettled weather returns Sunday through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Hi res model guidance combined with recent radar and satellite
trends indicate that we're in a relative convective min between
a slow-moving upstream cold front, and T.S. Elsa moving NNE from
the Carolina's.

It appears that the primary focus for later this afternoon and
evening will be convection becoming enhanced strength and
areal-coverage wise across MD and Scent PA ahead of Elsa, and
lifting NNE across the Susq Valley and parts of our NE CWA
(where significant rain fell yesterday - and where FFG values
are the lowest across the NE and less than 2 inches/6 hours.

This isn't a true "PRE" event as Elsa's moisture may just brush
the far SE. That being said, the anticipated convective cluster,
small scale MCS that will impact the Middle Susq Valley and our
NE zones could pose some hydro concerns this evening.

Elsewhere, showers and isolated to scattered TSRA will be on the
increase during the mid to late afternoon, and given the high
moisture content of the air with PWATs close to 2 inches, TSRA
across the West and along/just ahead of an approaching cold
front will bear watching for localized svr gusts and hvy rain.

Previous discussions below -

720AM/1120Z:

Incremental changes were made to POPs (higher) and MaxT (lower)
based on latest radar trends. Early day rain showers should keep
temps down a bit more than previously anticipated so we were
keen to trim maxT by 1-2F. Consecutive HRRR runs still signaling
+RA setting up over the east-central zones later this afternoon
and evening. This area may be more susceptible to isolated
flooding given lower FFGs from recent rains over the past 24hrs.

Previous Discussion Issued: 543 AM EDT Thu Jul 8 2021

Some patchy fog and shallow stratus to contend with early this
morning primarily over parts of the west-central Alleghenies or
mainly west of the I-81 corridor. Latest rapid refresh models
seem to be signaling an area of showers expanding from southwest
PA to the northeast along/northwest of I-99/US-220 corridor
through late morning.

Focus shifts to heavy rain potential later this afternoon into
the evening hours as an increasingly moist south/southwest flow
ahead of TS Elsa continues to drive PWs upwards of 1.5 inches.
There are some indications from hires models that the northwest
and southeast parts of the fcst area are more likely to see
heavy rain, but there is still uncertainty in the placement of
convective bands. Flow oriented parallel to storm motions may
lead to training convection and enhanced rainfall totals of 1-2+
inches based on the 00Z HREF max 24hr QPF. It will be
interesting to see if the latest trend holds in the 06Z HRRR
which shows a heavy rain band setting up near I-81 later this
evening. The key takeaway for the daytime period is that
locally heavy rainfall is possible, but there is low confidence
in where it may occur.

Latest hires model consensus keeps heavy rainfall associated
with Elsa along/east of the I-95 corridor tonight into early
Friday morning. We will continue to monitor incoming data for
possible (westward) shifts in the track that could increase the
flood threat over parts of the lower Susquehanna Valley. For
now, the key takeaway for the tonight period is that Elsa rains
pass by to the southeast with no flooding impacts expected at
this time.

Increased cloud cover and anticipated numerous shower activity
will shave about 10 degrees from recent highs with fcst maxTs
in the mid 70s to mid 80s. Despite the cool down from recent
days, it will remain quite humid with dewpoints holding in the
65-70F range. Important call-out in the temperature department
is that the tabular LAV/MOS data is several degrees cooler vs.
NBH (NBM). Therefore, we were keen to utilize a nearly equal
weighted approach with a slight nod to the NBM given that a ~5F
diurnal range (even with overcast skies) seems to tight for this
time of year. Expect another muggy night with lows in the 60-70F
range from NW to SE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Decent shortwave trough following on the heels of departing Elsa
and attendant sfc cold front arriving during peak heating
should trigger scattered t-storms Friday PM. The HREF mean
shows about 1000 j/kg of ML CAPE and 25-30 kts of 0-6km shear.
These parameters would be supportive of a marginal severe storm
risk and later shifts may wish to coordinate with SPC on an
upgrade from general thunder. MaxT should trend slightly higher
on Friday with more sunshine expected.

Area of high pressure and associated drier post-frontal airmass
should provide fair/dry weather Friday night through the day on
Saturday. Min/Max temps will be near to slightly below daily
climo for early July.

The brief break in the active pattern does not last long, with
precip probs trending higher Saturday night into early Sunday
morning with more unsettled wx in store into next week.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The main weather players for Sunday through Tuesday (and
possibly Wednesday) of next week will be 1) a slow moving and
slowly filling upper trough headed our way from the midwest with
moderate speed and direction shear over the CWA, thanks to the
close presence of 2) a sfc warm front over Central or Northern
PA. Additionally (and feature number 3), will be the NW fringe
of an upper level ridge and associated increase in heat and
humidity once again, though this time the heat will be tempered
by some bouts of showers and TSRA and somewhat lower Mid level
heights and thicknesses.

Latest operational deterministic and NBM guidance supports quite
an unsettled weather pattern for at least Monday and Tuesday
with multiple shortwaves bringing the likelihood of afternoon
showers and thunderstorms, and locally heavy rainfall as PWAT
values surge to 1.5 to 1.75 inches overnight Saturday night and
peak between 1.75 and 2 inches Sunday through Tuesday. Wednesday
looks to display some improvement to the rain situation as the
upper trough to our west flattens and lifts NE across New York
State. It will still be very warm to hot...but slightly less
humid with PWAT values slipping to under 1.5 inches in most
places (except for the far SE).

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Expecting scattered showers to continue early this afternoon
and have reflected this with VCSH in most of the TAFs.

During the mid to late afternoon, expecting development of more
robust showers and a few thunderstorms. These heavy rainfall
producers could drop visibilities at some sites into MVFR and
perhaps IFR. Have attempted to communicate most likely window of
thunderstorm potential with 12Z package.

By tonight, conditions should deteriorate again as a cold front
sweeps through, winds turn out of the NW and ceilings drop
behind the front. Widespread IFR conditions anticipated with
some LIFR also possible in the northwest.

Outlook...

Fri...Occasional restrictions likely in SHRA/TSRA.

Sat...Improved conditions, although a few SHRA/TSRA remain possible.

Sun-Mon...Chances of afternoon SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Lambert
AVIATION...Lambert/Banghoff
Hazardous weather outlook, Jul 8, 12:27 PM EDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1227 PM EDT Thu Jul 8 2021

PAZ010>012-017>019-024>026-033>036-045-091630-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-
Franklin-Southern Clinton-
1227 PM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Locally heavy rainfall and isolated flooding are possible this
afternoon and evening from potentially training thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-027-028-037-041-042-046-049>053-056-057-063>065-091630-
Warren-McKean-Potter-Mifflin-Juniata-Tioga-Northern Lycoming-
Sullivan-Southern Lycoming-Union-Snyder-Montour-Northumberland-
Columbia-Perry-Dauphin-Cumberland-Adams-York-
1227 PM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Locally heavy rainfall and isolated flooding are possible this
afternoon and evening from potentially training thunderstorms.

A few strong to marginally severe thunderstorms with gusty winds are
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-059-066-091630-
Schuylkill-Lebanon-Lancaster-
1227 PM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Locally heavy rainfall and isolated flooding are possible this
afternoon and evening from potentially training thunderstorms.

A few strong to marginally severe thunderstorms with gusty winds are
possible this afternoon and evening.

Heavy rainfall associated with Elsa is forecast to stay south and
east of the area tonight into early Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 8, 2:12 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service State College PA
212 PM EDT Thu Jul 8 2021

PAZ057-064>066-081900-
Lancaster PA-York PA-Adams PA-Dauphin PA-
212 PM EDT Thu Jul 8 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER...YORK...
ADAMS...AND DAUPHIN COUNTIES UNTIL 300 PM EDT...

At 210 PM EDT, Doppler radar indicated 2 strong thunderstorms along
a line extending from near Jacobus to near Littlestown. Movement was
northeast at 25 mph.

a 10 to 15 minute period of Very heavy rain is expected.
Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
York, Hanover, Weigelstown, Elizabethtown, Parkville, Spry,
Dallastown, Hampton, Shiloh, East York, Stonybrook-Wilshire, West
York, Littlestown, Maytown, Codorus, Grantley, Valley Green, Tyler
Run-Queens Gate, McSherrystown and Valley View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm.

&&

LAT...LON 4001 7716 4023 7658 4020 7657 4021 7651
      3989 7665 3972 7698 3972 7719
TIME...MOT...LOC 1810Z 204DEG 21KT 3991 7675 3970 7712

Lambert
Special weather statement, Jul 8, 2:36 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service State College PA
236 PM EDT Thu Jul 8 2021

PAZ065-066-081915-
Lancaster PA-York PA-
236 PM EDT Thu Jul 8 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 315 PM EDT...

At 235 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Wrightsville to near Holtwood. Movement was
northeast at 20 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Lancaster, Columbia, Millersville, Willow Street, Mount Joy, Manheim,
East Petersburg, Stonybrook-Wilshire, Paradise, Salunga-Landisville,
Maytown, Strasburg, Mountville, Hallam, Marietta, Quarryville,
Wrightsville, Windsor, Wakefield and Yorkana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3994 7664 4022 7650 3996 7600 3972 7623
      3972 7628
TIME...MOT...LOC 1835Z 210DEG 18KT 4000 7655 3980 7629

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:02 PM EDTSpecial Weather StatementCTPTioga58 min
Jul 7, 8:04 PM EDTSevere Thunderstorm WarningCTPTioga56 min
Jul 7, 8:10 PM EDTSpecial Weather StatementCTPNorthumberland35 min
Jul 7, 8:12 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Sullivan, Tioga48 min
Jul 7, 8:20 PM EDTSpecial Weather StatementCTPFulton25 min
Jul 7, 8:21 PM EDTSevere Thunderstorm WarningCTPTioga39 min
Jul 7, 8:25 PM EDTSpecial Weather StatementCTPSnyder35 min
Jul 7, 8:40 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset65 min
Jul 7, 8:47 PM EDTSevere Thunderstorm WarningCTPColumbia, Sullivan28 min
Jul 7, 8:49 PM EDTSpecial Weather StatementCTPFranklin26 min
Jul 7, 9:12 PM EDTSpecial Weather StatementCTPCentre33 min
Jul 7, 9:16 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria44 min
Jul 7, 9:24 PM EDTAreal Flood AdvisoryCTPColumbia, Sullivan2 hr
Jul 7, 9:36 PM EDTSpecial Weather StatementCTPColumbia24 min
Jul 7, 9:43 PM EDTSpecial Weather StatementCTPCentre32 min
Jul 7, 10:04 PM EDTSpecial Weather StatementCTPCentre, Clearfield26 min
Jul 7, 10:07 PM EDTSpecial Weather StatementCTPSchuylkill23 min
Jul 7, 10:14 PM EDTSpecial Weather StatementCTPUnion46 min
Jul 7, 10:20 PM EDTSpecial Weather StatementCTPSnyder25 min
Jul 7, 10:33 PM EDTSpecial Weather StatementCTPUnion27 min
Jul 7, 11:02 PM EDTSpecial Weather StatementCTPMontour, Union28 min
Jul 8, 2:12 PM EDTSpecial Weather StatementCTPYork48 min
Jul 8, 2:36 PM EDTSpecial Weather StatementCTPLancaster39 min
Jul 8, 3:17 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Dauphin, Franklin, York73 min
Jul 8, 3:38 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York52 min
Jul 8, 4:25 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland112 min
Jul 8, 4:31 PM EDTAreal Flood AdvisoryCTPLancaster, York58 min
Jul 8, 4:36 PM EDTSpecial Weather StatementCTPAdams, Cumberland, Dauphin, Franklin, Juniata, Lebanon and 3 more54 min
Jul 8, 4:48 PM EDTSevere Thunderstorm WarningCTPLebanon27 min
Jul 8, 4:51 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lebanon, Perry103 min
Jul 8, 5:31 PM EDTSpecial Weather StatementCTPJuniata44 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.